Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 86, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 23, 2017, 11:17 PM MST for Yavapai County, Arizona. It was in force for 118 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2017, 11:17 PM MST (06:17 UTC)
- Expired
- Aug 24, 2017, 1:15 AM MST
- In force
- 118 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 71 km from the middle of the area, began a volume at 06:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 11:55 PM MST | FLASH FLOOD | Cottonwood-Verde Villag, AZ | COTTONWOOD PD REPORTING FLOODING IN HOMES IN SEVERAL AREAS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 6.3 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 275 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 2571 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
776 WGUS55 KFGZ 240617 FFWFGZ AZC025-240815- /O.NEW.KFGZ.FF.W.0086.170824T0617Z-170824T0815Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Flagstaff AZ 1117 PM MST WED AUG 23 2017 The National Weather Service in Flagstaff has issued a * Flash Flood Warning for... Yavapai County in west central Arizona... * Until 115 AM MST * At 1113 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area, including the south side of Cottonwood, Verde Village, Bridgeport. Up to one inch of rain has already fallen over a short period of time, with additional heavy rain through midnight. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Verde Village, Bridgeport, Cornville and Cottonwood. This includes the following streams and drainages...Blowout Creek... Dry Beaver Creek...Oak Creek...Verde River...Spring Creek and Oak Wash. This includes the following highways... State Route 260 between mile markers 207 and 211. State Route 89A between mile markers 352 and 361. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3479 11191 3466 11186 3466 11202 3473 11204 $$ JJ
1 follow-up statement
768 WGUS75 KFGZ 240818 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 118 AM MST THU AUG 24 2017 AZC025-240820- /O.EXP.KFGZ.FF.W.0086.000000T0000Z-170824T0815Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Yavapai- 118 AM MST THU AUG 24 2017 ...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 115 AM MST... National Weather Service radar indicated that heavy rain has ended across the area of Cottonwood and Cottonwood Village. As a result, the threat for additional flash flooding has ended for now and the Flash Flood Warning will be allowed to expire. However, washes are still flowing and areas of backed up drainages and ponding on roadways remain extensive. Please continue to heed any road closures and refrain from travel the next couple of hours. LAT...LON 3479 11191 3466 11186 3466 11202 3473 11204 $$ MCCOLLUM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 10:24 PM MST, 53 minutes earlier.
Area forecast discussion, Aug 23, 10:24 PM MST, 53 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1024 PM MST Wed Aug 23 2017 .SYNOPSIS...A weak weather disturbance will bring scattered shower and thunderstorm activity to much of northern Arizona through Thursday. Widely scattered showers and thunderstorms are expected over the high terrain Friday and Saturday. && .UPDATE...It has been an active evening of showers and thunderstorms over much of northern Arizona, continuing into the late evening hours. Increasing moisture combined with a weak disturbance have kept the activity going. Main threat is flooding in localized areas, with a lower threat of hail. Updated forecasts earlier for higher rain chances most areas. && .PREV DISCUSSION /322 PM MST/...Progs continue to show slight cooling aloft on Thursday due to a low pressure system moving through the Great basin. Still expecting primarily isolated showers and tstorm coverage for most of the area, though the eastern Mogollon Rim and White Mountains should see scattered coverage. For Friday and the weekend, high pressure aloft to redevelop over the desert southwest Friday and then become centered over Nevada for the weekend. Friday should feature just a chance of an afternoon storm over the high country. Cross sections indicate low and mid level winds to become east-southeast with time late Friday and bring a slow increase in moisture and instability. Storm chances were added to areas along and south of I-40 on Saturday. Drier northerly flow aloft on Sunday should limit storm chances to the White Mountains. Monday and Tuesday...Models continue to show Monsoon moisture making a comeback, pushed northward by an increase in thunderstorm activity over northwest Mexico. At this time the best chances still look to be from the Mogollon Rim southward. && .AVIATION...For the 06Z package...VFR conditions will prevail over most of northern Arizona through the 24 hr period. Scattered thunderstorms expected near KFLG, KGCN, KINW and KPGA this evening ending around 07z with MVFR/IFR conditions in the stronger storms. Another round of scattered thunderstorms are forecast Thursday afternoon that will affect the area terminal aerodromes. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered thunderstorms this afternoon will continue to favor the Eastern Rim and White Mountains. For Thursday afternoon, thunderstorm chances will spread west across the entire Mogollon Rim and Coconino Plateau. Mainly dry conditions are forecast over northern Arizona Friday, with thunderstorm chances confined to the White Mountains. Saturday through Monday...Afternoon thunderstorms are forecast to remain confined to the White Mountains Saturday and Sunday, with thunderstorm chances gradually increasing along the Mogollon Rim Monday. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...JJ/DL AVIATION...DB FIRE WEATHER...TM For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Aug 23, 3:26 AM MST, 19 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 326 AM MST Wed Aug 23 2017 AZZ004>018-037>040-240415- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 326 AM MST Wed Aug 23 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight Look for isolated showers and thunderstorms over most of northern Arizona. Further east, over the eastern Mogollon Rim into the White Mountains, storms will be more numerous. Lightning will be the primary hazard. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated to scattered showers and thunderstorms will continue on Thursday. Mainly dry conditions are expected for Friday and over the weekend. Increasing monsoon moisture will result in a better chance of showers and thunderstorms heading into Monday and Tuesday of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Aug 23, 7:41 PM MST, 3 hours 36 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 741 PM MST WED AUG 23 2017 AZZ006-007-240315- Coconino Plateau-Grand Canyon Country- 741 PM MST WED AUG 23 2017 ...STRONG THUNDERSTORM APPROACHING TUSAYAN AND HIGHWAY 64... At 739 PM MST, Doppler radar was tracking a strong thunderstorm 10 miles north of Valle, or 5 miles south of Tusayan, moving northeast at 25 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Ten-x Campground, Highway 64 from Tusayan to 10 miles south of Tusayan. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3571 11219 3585 11233 3600 11205 3582 11186 TIME...MOT...LOC 0239Z 237DEG 21KT 3579 11219 JJ
Special weather statement, Aug 23, 8:35 PM MST, 2 hours 42 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 835 PM MST WED AUG 23 2017 AZZ018-240400- Northern Gila County- 835 PM MST WED AUG 23 2017 ...Strong thunderstorms moving into Payson through 9 PM... At 834 PM MST, Doppler radar was tracking a strong thunderstorm over Payson, moving northwest at 15 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Payson, Oxbow Estates, Round Valley, Flowing Springs, East Verde Estates, Mesa Del Caballo and Houston Mesa Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3418 11120 3412 11130 3427 11149 3436 11135 TIME...MOT...LOC 0334Z 147DEG 14KT 3422 11135 JJ
Special weather statement, Aug 23, 10:55 PM MST, 22 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1055 PM MST WED AUG 23 2017 AZZ008-037-038-240630- Yavapai County Valleys and Basins-Yavapai County Mountains-Oak Creek and Sycamore Canyons- 1055 PM MST WED AUG 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR COTTONWOOD AND VICINITY UNTIL 1130 PM MST... At 1054 PM MST, Doppler radar was tracking a strong thunderstorm over Bridgeport and Cottonwood, or 12 miles northwest of Camp Verde, moving northwest at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Clarkdale, Verde Village, Bridgeport, Cottonwood, Cornville, Page Springs, Jerome, Dead Horse Ranch State Park and Tuzigoot National Monument. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3472 11184 3463 11197 3473 11213 3486 11199 TIME...MOT...LOC 0554Z 135DEG 7KT 3472 11198 JJ
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 5:11 PM MST | Areal Flood Advisory | FGZ | Gila, Navajo | 3 hr |
| Aug 23, 7:41 PM MST | Special Weather Statement | FGZ | Coconino | 34 min |
| Aug 23, 8:35 PM MST | Special Weather Statement | FGZ | 25 min | |
| Aug 23, 10:04 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 116 min |
| Aug 23, 10:55 PM MST | Special Weather Statement | FGZ | Yavapai | 35 min |
| Aug 24, 3:21 AM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 24, 1:11 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.